Iowa, 2005

Hail in Iowa, July 15, 2005

July 15, 2005 · NWS DVN · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon hours over eastern Iowa. One storm became strong enough to produce marginal severe hail in Atkins, Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms developed during the afternoon hours over eastern Iowa. One storm became strong enough to produce marginal severe hail in Atkins, Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 15, 2:20 PM CST, 50 minutes earlier.

Area forecast discussion, Jul 15, 2:20 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT FRI JUL 15 2005

.SYNOPSIS...
SCATTERED SHOWERS HAVE DEVELOPED WEST OF A LINE FROM KPDC TO KAWG
ALONG WEAK SURFACE TROUGH. OTHERWISE...STAGNANT WEATHER PATTERN
CONTINUES WITH REMNANTS OF DENNIS SPINNING DOWN OVER OHIO RIVER
VALLEY WITH ITS ASSOCIATED AIRMASS SHOWERS AND TSRA MAINLY SE OF
KORD TO KSTL LINE. FLOW ALOFT WEAK WITH HIGH OVER 4 CORNERS... BROAD
TROUGH FROM OHIO VALLEY TO TX AND MAIN WESTERLIES ALONG US/CANADA
BORDER.

&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
IMMEDIATE FOCUS IS ON SHOWERS AND THUNDERSTORMS THIS EVENING.
VISIBLE SATELLITE AND TRENDS OUT WINDOW CONFIRM TREND SEEN ON 12Z
UPPER ANALYSIS...WHICH HAS DRY AIRMASS ABOVE H9 ON GRB SOUNDING
ADVECTING INTO CENTRAL CWA ON WEAK NORTHEAST FLOW. THIS IS SQUASHING
THE CU FIELD OVER NW IL INTO FAR EASTERN IA. CURRENT CONVECTION OVER
EASTERN IA OCCURRING IN AREA OF WEAKEST MID LEVEL CAPPING AND
SURFACE LAPS CAPES ABOVE 2000 J/KG IN AIRMASS SIMILAR TO 12Z KDVN
SOUNDING. THESE SHOULD REMAIN IN PLACE AND PERHAPS DISSIPATE FROM
EAST TO WEST BY EARLY EVENING AS DRY PUNCH EDGES SW. WILL GO WITH
ISOLATED TO SCATTERED POPS IN WEST AND NW ZONES FOR EVENING WITH
SUPPORT ENDING WITH SUNSET. FURTHER EAST...CANNOT RULE OUT SCATTERED
SHOWERS CURRENTLY OVER N CENTRAL IL REACHING INTO BUREAU AND PUTNAM
COUNTIES EARLY EVENING BEFORE REACHING DRIER AIRMASS AND WILL CARRY
ISOLATED POPS THERE. CAP STRENGTHENS A BIT ON SATURDAY AND WEAK
TROUGH REPLACED BY RIDGING...SO REPEAT OF TODAY NOT LIKELY. NAM LONE
MODEL INDICATING NOCTURNAL CONVECTION WITH WEAK WARM ADVECTION WING
LATE SATURDAY NIGHT...BUT WITH LOW CONFIDENCE ON THIS
SCENARIO...WILL LEAVE OUT FOR NOW.

FOR TEMPERATURES...PERSISTENCE WILL RULE WITH SLIGHTLY WARMER LOWS
SATURDAY NIGHT AS WEAK LOW LEVEL RETURN FLOW COMMENCES. THUS...WILL
STICK WITH LOWS IN MID 60S TO LOWER 70S AND HIGH IN LOWER TO MID
90S...CLOSE TO GUIDANCE. EXCEPTION IS NW IL...WHERE SOME UPPER 50S
AND LOWER 60S OBSERVED THIS MORNING AND SHOULD SEE SIMILAR VALUES
SATURDAY MORNING WITH LIGHT NE FLOW...CLEAR SKIES AND DRY GROUND.

..SHEETS..

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
FORECAST ISSUES OF THE EXTENDED PERIOD CONTINUE TO BE HEAT ON SUNDAY
AND FRONTAL PASSAGE ON MONDAY.  NO CHANGES FROM THINKING OF PREVIOUS
SHIFT REGARDING SUNDAY TEMPS.  WITH 850MB TEMPS AT 22+ C... DRY
GROUND... AND DECENT MIXING... AREA WILL EASILY HIT THE MID-90S.
SOUTHWESTERLY FLOW WILL RETURN SOME MOISTURE TO THE AREA... AND
UNLIKE THESE LAST COUPLE OF HOT DAYS... DEWPOINTS WILL CREEP UP INTO
THE UPPER 60S TO NEAR 70 BEFORE DRIER AIR MIXES DOWN.

MODELS ARE IN BETTER AGREEMENT ON TIMING FRONTAL PASSAGE NEAR THE
AFTERNOON (18Z) TIMEFRAME ON MONDAY... AS 12Z GFS HAS SPED UP
FRONTAL PASSAGE... 12Z NAM HAS SLOWED DOWN... AND BOTH ARE MORE IN
LINE WITH UKMET SOLUTION.  SYSTEM LOOKS VIGOROUS AND PROGRESSIVE FOR
THIS TIME OF YEAR... WITH STRONG VORT MAX AND UPPER-LEVEL TROUGH
ASSOCIATED WITH A FAIRLY DISTINCT COLD FRONT AND SURFACE LOW.  RIGHT
ENTRANCE REGION OF A JET STREAK IS PROGGED TO MOVE INTO EASTERN IA
DURING THE DAY WITH WESTERLY UPPER-LEVEL FLOW OVER THE AREA.  WITH
AFTERNOON TIMING OF FRONT... SOME INSTABILITY WILL HAVE TIME TO
BUILD AHEAD OF FRONT... AND SEVERE WEATHER WILL BE A POSSIBILITY.
GIVEN LINEAR FORCING/WIND PROFILES... MAIN THREAT SHOULD BE DAMAGING
WINDS.  HAVE ENOUGH CONFIDENCE IN TIMING TO INCREASE POPS TO HIGH
CHANCE IN NORTHEAST CWA FOR SECOND HALF OF MONDAY.  FRONT PUSHES
THROUGH RATHER QUICKLY... THUS AM NOT EXPECTING PROLONGED PRECIP IN
ANY ONE LOCATION IN CWA (UNFORTUNATELY FOR DROUGHTY AREAS).  FUTURE
SHIFTS WILL NEED TO WATCH EVOLUTION OF SYSTEM THROUGH THE WEEKEND.

BEHIND THE FRONT... AREA SHOULD EXPERIENCE ABOUT A DAY OF RELIEF
FROM HIGH TEMPS WITH SURFACE WINDS VEERING FROM NORTH TO EAST.
MODELS HAVE TENDED TO OVERDO RETURN TO SOUTHERLY FLOW IN THE AREA...
THUS WILL HANG ONTO EASTERLY COMPONENT FOR A COUPLE OF DAYS... ALONG
WITH DRIER AIR AND MORE COMFORTABLE (NEAR AVERAGE) TEMPS.  WILL
GRADUALLY HEAT UP THROUGH THE WEEK UNDER YET ANOTHER RIDGE WITH NO
MAJOR PRECIP EVENTS IN SIGHT AFTER MONDAY.  NO MAJOR CHANGES MADE
TO GRIDS BEYOND MONDAY.

..MAYES..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS/MAYES
Hazardous weather outlook, Jul 15, 3:40 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
440 AM CDT FRI JUL 15 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
440 AM CDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES CLIMBING INTO THE MID OR EVEN UPPER 90S ON SUNDAY...
WILL COMBINE WITH RATHER HUMID CONDITIONS TO PRODUCE HEAT INDICES
OF AROUND 100. A FRONTAL SYSTEM PUSHING INTO THIS VERY WARM AND HUMID
AIRMASS MAY SET OFF SOME THUNDERSTORMS IN THE AREA ON MONDAY AND
MONDAY EVENING. IF ANY STORMS DO MANAGE TO DEVELOP ON MONDAY...AT
THIS TIME IT IS STILL UNCERTAIN WHETHER ANY WILL REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

DLF/12

The radar

The Quad Cities radar (KDVN), 114 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Benton

When
July 15, 3:10 PM CST to 3:11 PM CST
Where
Benton County, Atkins
Measured
0.75 in hail
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.983, -91.867

Mainly pea sized hail. However, a few stones did achive penny size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466045.